Alert archive / Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Blacksburg, VA

May 4, 2019Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 4, 2019, 4:48 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 4:48 PM EDT (20:48 UTC)
Expired
May 4, 2019, 7:54 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:00 PM EDTFLOOD1 Ssw Hillsville, VALOW LYING SPOT IN THE 700 BLOCK OF WEST STUART DRIVE FLOODED. LOCATION IS ALONG CRANBERRY CREEK. THE ROAD IS STILL CLOSED.
May 4, 5:00 PM EDTFLOOD1 W Hillsville, VALOW LYING SPOT IN THE 300 BLOCK OF WEST GRAYSON STREET FLOODED. LOCATION IS NEAR CRANBERRY CREEK. ROAD IS STILL CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

431 
WGUS51 KRNK 042048
FFWRNK
VAC035-077-640-050245-
/O.NEW.KRNK.FF.W.0009.190504T2048Z-190505T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
448 PM EDT Sat May 4 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Central Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  East central Grayson County in southwestern Virginia...

* Until 1045 PM EDT

* At 448 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Galax...
  Hillsville...
  Fries...
  Fancy Gap...
  and Dugspur.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3674 8105 3688 8059 3673 8048 3659 8094

$$

PW
2 follow-up statements
042 
WGUS71 KRNK 042142
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
542 PM EDT Sat May 4 2019

VAC035-077-640-050245-
/O.CON.KRNK.FF.W.0009.000000T0000Z-190505T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-City of Galax VA-Grayson VA-
542 PM EDT Sat May 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR 
CENTRAL CARROLL AND EAST CENTRAL GRAYSON COUNTIES AND THE CITY OF
GALAX...

At 540 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Galax...
Hillsville...
Fries...
Fancy Gap...
and Dugspur.

Additional rainfall amounts up to an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3674 8105 3688 8059 3673 8048 3659 8094

$$

PW
333 
WGUS71 KRNK 042354
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
754 PM EDT Sat May 4 2019

VAC035-077-640-050004-
/O.CAN.KRNK.FF.W.0009.000000T0000Z-190505T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-City of Galax VA-Grayson VA-
754 PM EDT Sat May 4 2019

...THE FLASH FLOOD WARNING FOR 
CENTRAL CARROLL AND EAST CENTRAL GRAYSON COUNTIES AND THE CITY OF
GALAX IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3674 8105 3688 8059 3673 8048 3659 8094

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:58 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 4, 2:58 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 PM EDT Sat May 4 2019

.SYNOPSIS...
A cold front will approach the region overnight and cross the region
early Sunday morning. High pressure will work its way into the area
by late Sunday afternoon and remain parked over the region through
early Tuesday. A series of frontal boundaries will bring
precipitation back to our forecast late Tuesday through the
start of the next weekend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Thursday...

Showers and thunderstorms will both move into the region this
evening, and develop over parts of the area the remainder of this
afternoon. Instability and shear are notable enough for the region
to be highlighted by the Storm Prediction Center for the potential
for severe storms, with damaging winds the greatest threat, followed
by a lesser threat of large hail. Additionally, locally heavy rain
is possible for parts of the region, especially where multiple heavy
rain producing showers or storms cross the same location in a short
period time. The far western sections of the region are under a
Flash Flood Watch from 5pm today through 5am Sunday as this area has
already had some decent rains over the past two days. It will take
less heavy rain to prompt flash flooding across this area because of
these antecedent conditions. The precipitation is expected to
transition over night from clusters of showers and storms, to more
of a broader area of moderate to heavy rain. Fog is expected to
develop and be across much of the region by daybreak Sunday.
Some locally dense fog is also possible. Low temperatures
tonight will again be on the mild side for this time of year.
Anticipate mid to upper 50s across the mountains and lower 60s
across the Piedmont.

For Sunday, the cold front is expected to be exiting the southeast
part of the area shortly after sunrise. However, it will make
limited additional progress eastward thanks to a shortwave trough
heading along the front. This feature will have the influence of
maintaining a broad area of rain showers across primarily eastern
parts of the area through at least mid-day. It will be at this point
that the axis of the shortwave trough shifts east, and thus allows
the cold front to shift closer to the coast. Showers will still
across the area by the late afternoon, but be more isolated to
scattered in coverage. Peak heating of the day and the proximity of
the cold front will help with the development of some isolated
afternoon thunderstorms across the southeast portions of the region.

With the passage of the cold front, plenty of clouds and
precipitation around the area, look for high temperatures a little
cooler than those of today. Across the mountains highs will range
from the mid to upper 60s with low to mid 70s across the Piedmont.

Confidence in the above portion of the forecast is moderate to
high.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 145 PM EDT Saturday...

Sunday night through Tuesday night is expected to be rather
uneventful as weak high pressure builds across the central
Appalachians in the wake of the departing cold front. Will start
Sunday evening with residual showers diminishing with the loss of
daytime heating, and will then head into the overnight period on the
dry side. Expect pockets of fog considering the wet soil conditions
from rainfall on Sunday, however am not yet sure how dense the fog
will become considering the light northerly/northeasterly winds may
keep the dewpoints slightly separated from the air temperatures.

For Monday, any shower and isolated thunderstorm activity will be
driven almost exclusively by daytime heating and will be confined to
the mid-afternoon through sunset timeframe. This activity will be
disorganized in nature and should stick pretty close to the crest of
the Blue Ridge. This will be followed with another night of
localized fog and otherwise dry conditions.

Tuesday will prove to be slightly more active as another cold front
sinks southward from the Ohio River during the afternoon and
evening. Given the stronger daytime heating, believe we will see
somewhat greater coverage of showers and a few thunderstorms develop
during early afternoon in the vicinity of the Blue Ridge, with some
of this activity drifting east across the Piedmont during the
evening. Can't rule out one or two storms becoming severe but, given
the lack of dynamics, do not anticipate organized severe activity.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 PM EDT Friday...

Latest run of the longer range models indicates good agreement that
the cold front will sink southward across the Piedmont early
Wednesday to at least the VA/NC state line as a strong upper level
disturbance approaches from the west.  Believe the combination of
cool east/northeasterly windflow behind the front and areas of rain
will strictly limit heating for the day, and have lowered high
temperatures 4-6 degrees from the previous forecast. A lot of
uncertainty remains in how this pattern will play out, so went on
the conservative as to how much temperatures were lowered. Should
this wedging pattern come to fruition as the models suggest, the
forecast for Wednesday afternoon could easily be several degrees
too warm still.

At any rate, a warm front will lift northward across the region
Wednesday night into Thursday afternoon, introducing the potential
for locally heavy rain as the supporting upper level disturbance
passes overhead. Passage of the front will allow winds to shift
southwesterly, as well as for any rainfall to become more spotty and
showery in nature. Increased sunshine during the afternoon will
allow for warmer afternoon temperatures over those of Wednesday.

Thursday night and Friday will bring the passage of a cold front,
resulting in another round of locally heavy showers and
thunderstorms. Westerly windflow in the wake of the cold front will
bring drying conditions to the region.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EST Saturday...

Primarily VFR conditions exist across the region currently.
Showers and thunderstorms will entering the region and also
developing over the area starting by the late afternoon. These
will spread from southwest to northeast across the region and
grow in coverage as the night progresses. With this
precipitation will come worsening flight conditions with most
locations sub-VFR by the late evening. Poor flight conditions
from the precipitation and fog will continue through the night,
improving only slightly by late in the valid TAF forecast
period ending at 18Z/2PM Sunday. Winds will generally be light
and variable or light southwest until after sunrise Sunday.
Sunday morning winds will shift northwest and increase to near
10kts on the backside of a departing cold front.

Confidence in the above portion of the aviation forecast is moderate.

EXTENDED AVIATION DISCUSSION...

Sunday afternoon, while there will still be some scattered
showers, and a few storms, across parts of the area, flight
categories are expected to improve to VFR for most of the
region.

Primarily VFR conditions will exist Sunday through Tuesday as
high pressure dominates our weather pattern. The exception will be
the potential for some late night/early morning fog within the
river and mountain valleys.

The potential for sub-VFR conditions will increase Wednesday
into Thursday as first a warm front lifts north through the
region Wednesday, and then a cold front approaches our western
flanks late in the day Thursday.

Confidence in the extended portion of the aviation forecast is
moderate to high.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ007-009.
NC...None.
WV...Flash Flood Watch through late tonight for WVZ042>044-507-508.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, May 4, 12:54 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1254 PM EDT Sat May 4 2019

VAZ010>014-018>020-022>024-051700-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-
1254 PM EDT Sat May 4 2019

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected today and tonight,
diminishing Sunday. A few of these could become strong to severe,
with the main hazards being quarter-sized hail, damaging wind gusts,
and heavy rainfall leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-051700-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1254 PM EDT Sat May 4 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected today and tonight,
diminishing Sunday. Some of these could become strong to severe,
with the main hazards being quarter-sized or larger-sized hail,
damaging wind gusts, and heavy rainfall leading to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ007-009-WVZ042>044-507-508-051700-
Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1254 PM EDT Sat May 4 2019

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered to numerous thunderstorms are expected today and tonight,
diminishing Sunday. A few of these could become strong to severe,
with the main hazards being quarter-sized hail, damaging wind gusts,
and heavy rainfall leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 4, 1:08 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     LAUREL FORK             36.72N 80.52W
05/03/2019                   CARROLL            VA   LAW ENFORCEMENT

            UTILITY POLE BLOWN DOWN. TIME ESTIMATED FROM
            RADAR.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:27 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington33 min
May 3, 8:48 PM EDTSpecial Weather StatementRNKSmyth, Tazewell42 min
May 3, 9:02 PM EDTSpecial Weather StatementRNKBland58 min
May 3, 9:58 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery62 min
May 3, 10:23 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford37 min
May 3, 11:00 PM EDTSpecial Weather StatementRNKFloyd, Franklin, Montgomery, City of Radford45 min
May 4, 12:33 PM EDTFlash Flood WatchRNKSmyth, Tazewell16 hr
May 4, 4:24 PM EDTAreal Flood AdvisoryRNKCarroll, City of Galax4 hr
May 4, 4:59 PM EDTSpecial Weather StatementRNKFranklin61 min
May 4, 5:02 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick41 min
May 4, 6:51 PM EDTSpecial Weather StatementRNKPittsylvania54 min
May 4, 7:02 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania58 min

Nearby

Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.